Jump to content
Annazoloft

Annazoloft: weaning off Zoloft / sertraline

Recommended Posts

Annazoloft

Hi there everybody,

     I was put on 50 mg Zoloft two years ago for situational depression following a traumatic development in my family. I was upped to 100 mg a few months later. I complained of panic attacks (no prior history) and was switched to Lexapro. I filled the prescription but just thought "to hell with all these pills" and quit cold turkey. I experienced tiredness, some light headedness and brain zaps. I had no idea what they were or why I was having them until I eventually had the presence of mind to google if there were any side effects associated with discontinuing Setraline. I had some symptoms for a couple of months, the first three weeks or so being the worst. I was functional. I ended up going back on 50 and then 100 mg of Zoloft about six months later and was probably on it close to another year. I had a pretty serious episode of depression for a couple weeks (again, not out of the blue but triggered by some serious family stuff related to the initial trauma). When I came out of it I decided to try going off Setraline since it wasn't treating my depression effectively anyway.

       Following development of the initial situational depression (and PTSD?) I started self medicating with alcohol. That could have had something to do with the panic attacks, but in retrospect I think the Zoloft probably played a roll. I was and am in treatment, but continued to have an on and off pattern of alcohol use for some time. My desire to do anything in my power to address this issue was the main reason I went back on Setraline. I also felt guilty for "self prescribing" myself off of them. It's been almost six months since I've abused alcohol, and in July (following the depression) I decided to try going off of antidepressants. Surprisingly, my doctor rejected it out of hand. I've had a second conversation with her where I told her I'd made up my mind to continue to tapper off. I complained of headaches. Her attitude was like "Setraline is prescribed for headaches. You should just take your meds or stop complaining." When I first started my tapper I cut the dose by half. I had brain zaps and debilitating exhaustion and headaches. I've adopted a much slower tapper and am now, over two months later, at approximately 25mg. I have good days and bad. Fortunately, I don't have anxiety, depressions (although being exhausted and in pain is pretty effing depressing), or intrusive thoughts. Some of y'all are really going through it. I do have tension, jaw clenching, headaches, really really bad headaches sometimes, restless leg, muscle aches, muscle weakness, dizziness, lack of coordination, exhaustion, brain fog, some insomnia, weird dreams and bad dreams. And lack of appetite. And twitches sometimes, especially when I'm resting. There's more to say about my interactions with doctors. More than anything I am angry and flabbergasted that there was NO discussion or information given to me prior to using these meds about Setraline discontinuation syndrome. There was no discussion about how long it would be appropriate to be on these meds, and it is apparent that the doctors are trained to permanently treat for psychological symptoms that result from temporary circumstances/ trauma. It's SO MESSED UP.

Share this post


Link to post
Gridley

Welcome to SA, Annazoloft.

 

These drugs were never meant to be taken permanently, nor were they tested for long-term use, but as you say, that's how they're being prescribed.  I recommend Anatomy of an Epidemic by Robert Whitaker for a eye-opening investigation of this situation.  The fact that you were given no information about withdrawal is typical and not surprising, since the vast majority of doctors (who get their information from big pharma) don't even believe in withdrawal.

 

 
 
To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.
 
 
We recommend tapering no faster than 10% of current dose every four weeks.  
 
 
Your initial taper of 50% and your current taper of around 25% (even spread over two months) is a lot for your system to deal with, since it's accommodated itself to having the drug, and would account for the withdrawal symptoms you're experiencing.  The symptoms you describe are very typical.  You might want to wait a few months before continuing your taper, holding at your current dose, to let these symptoms subside.
 
 
 
 
 
When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
This link is specifically about tapering Zoloft and contains information about how to get the nonstandard doses you'll need for a 10% taper.  Cutting pills isn't the best way to taper, since, especially as you get lower and lower in dose, it's difficult to get consistent and accurate dosages.  Zoloft comes in a prescription liquid, and this is the easiest way to taper.  Although it doesn't sound as if you'll have much luck with your psychiatrist getting a prescription, any M.D. can prescribe liquid Zoloft.  The link also describes other methods to taper.  If you do switch from tablet to liquid, we recommend a gradual crossover.
 
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 
 
 
 
Add in one at a time and at a low dose in case you do experience problems.
 
This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.
 
 
 
 
 
 
 

 

 

 

 
 
 
 
 
 
 

 

 

 

 

 

 

Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Lorazepam 1 mg 1986-1991 CT, resumed a few months later. CT 2000.  1 mg 2011-2016.  Sept, 2016 increased to 0.5 X 3 in split dose. Sept. 2019 increased to 0.625 X 3 after crossover to new brand

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 15mg.  Aug 2016, discovered SA, updosed to 25mg and holding.  Taper is 66% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Share this post


Link to post
Lucy1983

Welcome to SA Annazoloft. I believe you will find a lot of help here. I wish you success!


 Paxil July 1997 - Oct 1998 CT (cold turkey)  Neurontin, topamax, trazadone,  ssri AD(don't remember which one) Dec 1998 - June 1999 CT all drugs

Eflexor  , Xanax  April 2000 -Aug 2000 CT 

Jan 2008- May 2013 on/off lexapro, pristiq, seroquel, lamitical, safras Quitting CT at intervals 

July 2013- Zoloft 200mg  reduced to 100mg on 4/3/20 Stopped taking 4/8/20 Seroquel 800 mg July 2019 reduced to 400mg , 4/15/2020 300mg

 5/10/2020  250mg  5/15/2020 200mg 5/20/2020 150mg  5/25/2020 100mg 6/13/2020 75mg 6/16/2020 50mg 7/19/2020 stopped.

Ambien 10mg  7/2013 reduced to 5mg 4/29/2020

Xanax 0.5mg PRN July 2013- Over 7 year period increased up to 2.0mg daily 

Stopped taking daily on 4/23/20, took 0.25 dose on 7/7/20, took 0.25 dose on 7/21/20, took 0.25 dose on 7/27/20 Stopped

Lamictal 150 mg- 7/2013 - 5/6/2020 112.5, 5/13/20 75mg , 5/17/2020 50mg, 5/28/2020 37.5mg,  6/3/2020 25mg Stopped on 6/11/2020

Propranolol 3/21/2020  Stopped CT 4/20/2020 

Benadryl  50mg  8/26/20 for itching scalp 3x daily   (10am, 2pm, 6pm 

Magnesium Glycinate 100mg x 3 daily

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy